Revista de la
Unión Matemática Argentina
Invariants of formal pseudodifferential operator algebras and algebraic modular forms
François Dumas and François Martin
Volume 65, no. 1 (2023), pp. 1–31

Download PDF


We study the question of extending an action of a group $\Gamma$ on a commutative domain $R$ to a formal pseudodifferential operator ring $B=R(\!(x\,;\,d)\!)$ with coefficients in $R$, as well as to some canonical quadratic extension $C=R(\!(x^{1/2}\,;\,\frac 12 d)\!)_2$ of $B$. We give conditions for such an extension to exist and describe under suitable assumptions the invariant subalgebras $B^\Gamma$ and $C^\Gamma$ as Laurent series rings with coefficients in $R^\Gamma$. We apply this general construction to the numbertheoretical context of a subgroup $\Gamma$ of $\mathrm{SL}(2,\mathbb{C})$ acting by homographies on an algebra $R$ of functions in one complex variable. The subalgebra $C_0^\Gamma$ of invariant operators of nonnegative order in $C^\Gamma$ is then linearly isomorphic to the product space $\mathcal{M}_0=\prod_{j\geq 0}M_j$, where $M_j$ is the vector space of algebraic modular forms of weight $j$ in $R$. We obtain a structure of noncommutative algebra on $\mathcal{M}_0$, which can be identified with a space of algebraic Jacobi forms. We study properties of the correspondence $\mathcal{M}_0\to C_0^\Gamma$, whose restriction to even weights was previously known, using arithmetical arguments and the algebraic results of the first part of the article.


  1. J. Alev and F. Dumas, Automorphismes de certains complétés du corps de Weyl quantique, Collect. Math. 46 (1995), no. 1-2, 1–9. MR 1366124.
  2. P. Bieliavsky, X. Tang, and Y.-J. Yao, Rankin-Cohen brackets and formal quantization, Adv. Math. 212 (2007), no. 1, 293–314. MR 2319770.
  3. Y. Choie and M. H. Lee, Rankin-Cohen brackets on pseudodifferential operators, J. Math. Anal. Appl. 326 (2007), no. 2, 882–895. MR 2280950.
  4. P. Beazley Cohen, Y. Manin, and D. B. Zagier, Automorphic pseudodifferential operators, in Algebraic Aspects of Integrable Systems, 17–47, Progr. Nonlinear Differential Equations Appl., 26, Birkhäuser Boston, Boston, MA, 1997. MR 1418868.
  5. H. Cohen and F. Strömberg, Modular Forms, Graduate Studies in Mathematics, 179, American Mathematical Society, Providence, RI, 2017. MR 3675870.
  6. F. Dumas, Skew power series rings with general commutation formula, Theoret. Comput. Sci. 98 (1992), no. 1, 99–114. MR 1169128.
  7. M. M. E. Eichler and D. B. Zagier, The Theory of Jacobi Forms, Progress in Mathematics, 55, Birkhäuser Boston, Boston, MA, 1985. MR 0781735.
  8. A. M. El Gradechi, The Lie theory of the Rankin-Cohen brackets and allied bi-differential operators, Adv. Math. 207 (2006), no. 2, 484–531. MR 2271014.
  9. E. Freitag and R. Busam, Funktionentheorie, Springer-Lehrbuch, Springer, Berlin, 1993. MR 1250380.
  10. K. R. Goodearl and R. B. Warfield Jr., An Introduction to Noncommutative Noetherian Rings, second edition, London Mathematical Society Student Texts, 61, Cambridge Univ. Press, Cambridge, 2004. MR 2080008.
  11. M. H. Lee, Quasimodular forms and automorphic pseudodifferential operators of mixed weight, Ramanujan J. 46 (2018), no. 1, 229–243. MR 3785748.
  12. F. Martin and E. Royer, Formes modulaires et périodes, in Formes modulaires et transcendance, 1–117, Sémin. Congr., 12, Soc. Math. France, Paris, 2005. MR 2186573.
  13. M. Petkovšek, H. S. Wilf, and D. Zeilberger, $A=B$, A K Peters, Wellesley, MA, 1996. MR 1379802.
  14. M. Pevzner, Rankin-Cohen brackets and representations of conformal Lie groups, Ann. Math. Blaise Pascal 19 (2012), no. 2, 455–484. MR 3025141.
  15. J. H. Silverman, Advanced Topics in the Arithmetic of Elliptic Curves, Graduate Texts in Mathematics, 151, Springer, New York, 1994. MR 1312368.
  16. A. Unterberger and J. Unterberger, Algebras of symbols and modular forms, J. Anal. Math. 68 (1996), 121–143. MR 1403254.
  17. Y.-J. Yao, Autour des déformations de Rankin-Cohen, PhD thesis, École Polytechnique, 2007.
  18. Y.-J. Yao, Rankin-Cohen deformations and representation theory, Chinese Ann. Math. Ser. B 35 (2014), no. 5, 817–840. MR 3246938.
  19. D. B. Zagier, Modular forms and differential operators, Proc. Indian Acad. Sci. Math. Sci. 104 (1994), no. 1, 57–75, 1994. MR 1280058.
  20. D. B. Zagier, Elliptic modular forms and their applications, in The 1-2-3 of Modular Forms, 1–103, Universitext, Springer, Berlin, 2008. MR 2409678.